Statin Cholesterol Drug Muscle Toxicity

Last week, the Food and Drug Administration announced newly-mandated safety labeling for cholesterol-lowering statin drugs such as Lipitor, Mevacor, Crestor, Zocor, and Vytorin. The FDA issued new side-effect warnings regarding the increased risk of confusion, memory loss, and new-onset diabetes associated with taking this class of drugs.

In their press release, to reassure consumers, the FDA stressed the importance of lowering cholesterol: “We want health care professionals and patients to have the most current information on the risks of statins, but also to assure them that these medications continue to provide an important health benefit of lowering cholesterol.” They fail to mention one intervention that can lower cholesterol as much as statins and offers beneficial side-effects including lower dementia and diabetes risk: a plant-based diet.

The FDA also included a new warning about muscle damage. Even people who don’t experience pain or weakness on statin drugs may be suffering muscle injury, the subject of my NutritionFacts.org video pick today, featured above.

Lowering one’s cholesterol through diet  involves more than just avoiding the bad (dietary cholesterol, saturated and trans fats). It also means piling on the good, by choosing plant foods packed with soluble fiber (such as oatmeal) and phytosterols (such as nuts). My 3-minute video New Cholesterol Fighters details eight products put to the cholesterol-lowering challenge. Red yeast rice is not recommended—more on that in my video Power Plants.

According to the editor-in-chief of the American Journal of Cardiology (as detailed in my one-minute video Heart Attacks and Cholesterol: Purely a Question of Diet), to achieve the cholesterol level necessary to prevent heart attacks, most of us must either take cholesterol-lowering drugs for the rest of our lives, or embrace a plant-based diet.

It’s our choice.

In health,
Michael Greger, M.D.

Image credit: The.Comedian / Flickr

Related:
10 Foods that Help Lower Cholesterol
Arsenic In Chicken & Brown Rice Syrup
How Much Nutrition Do Doctors Know?
Which Vegetables Are Healthier Cooked?

73 comments

Jeanne Rogers
Jeanne Rogers23 days ago

Thank you for sharing.

Peter W.
Peter W.2 years ago

What will help with tingling and buzzes in feet and legs from taking statin drugs and what can you take to lower cholesterol with out side effects.

Val M.
Val M.3 years ago

Thanks

Duane B.
.3 years ago

Thank you for sharing.

Danuta Watola
Danuta Watola3 years ago

Thanks for the article.

Robert O.
Robert O.3 years ago

Thank you.

Margaret F.
Margaret F.4 years ago

"I already had type 2 diabetes, but the memory loss and confusion is really frustrating and when I talk to the doctors I'm told that is just part of getting older. This is going to to be under discussion at my next appointment." I'm sorry to know that Mary. You're right you should discuss it with your doctor. I recommend you this article about on how you can lower cholesterol naturally - http://articles.mercola.com/sites/articles/archive/2010/08/10/making-sense-of-your-cholesterol-numbers.aspx Ask your doctor if it is better compared with cholesterol drugs. I just don't want you to suffer from the side effects of these drugs.

Debbie Crowe
Debbie Crowe4 years ago

I was put on Zocor for 2 years and changed to Lipitor about a year ago. A month later, I was diagnosed with Type 2 Diabetes. My memory is going, but I thought that was age related.

I want to try the plant bases diet, but I don't like oatmeal, and I hate nuts. I'm not sure what I could eat to get the necessary benefits.

Brenda Towers
Brenda Towers4 years ago

Eat healthily!!

Summerannie Moon
Summerannie M.4 years ago

I was put on Lipitor and I had terrible problems with it and I ranted and raved that it wasnt good for me but the dr said, keep it on. So I suffered.I could hardly breath, or catch my breath, I got terrible muscle problems including night cramps and could hardly walk any distance.. My thighs still hurt from using Lipitor although my dr said nah,,,couldnt! I said yeahh could! So it was pressed on me to re take it and my cholesterol rose. Another Dr at the clinic was shocked that I hadnt taken anything. I said nope it nearly killed me! He said well there are others you know that wont! I said oh yeah? So back to my usual dr again and was told....do you realize your cholesterol is a bit too high? You will have to go on a cholesterol lowering drug! I said what? I was told this time Crestor. I had no idea about it. I was told its Not a statin. Well I dont know but I have taken it once and was sick for the entire day. Blah! puk..and blah again. I havent taken it since. I am sick of it, quite frankly. Id like to take a naturopathic or homeopathic medication and try that b/c it seems I am allergic to all western meds. I have metabolic syndrome and was on Metformin and have been on it for 12 years without a break. Oh my gosh its taken me a long long long time to figure it out and I then went to see a locum eye specialist and he asked me many questions said Im having hypo's and the side effects are getting to me. I stopped that drug and I havent felt better. Talk about killing off th